Wyoming, 2009Tornado in Wyoming, June 30, 2009
June 30, 2009 · NWS UNR · 1 event in 1 county or zone
A small tornado briefly touched down in extreme eastern Campbell County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small tornado briefly touched down in extreme eastern Campbell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM MST, 1 hour earlier.
Area forecast discussion, Jun 30, 1:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE JUN 30 2009
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY
ACROSS SOUTHEAST MT AND FAR EASTERN WY. UPPER LEVEL ANALYSIS HAS
LARGE TROF STILL SITTING OVER THE GREAT LAKES REGION...WITH HIGH
PRESSURE OVER THE SOUTHWESTERN CONUS. NEAR ZONAL FLOW ALOFT IS IN
PLACE ACROSS THE ROCKIES AND NORTHERN HIGH PLAINS. WEAK SHORTWAVE IS
MOVING EASTWARD ACROSS NORTH CENTRAL WY RIGHT NOW. SHOWERS AND
STORMS ARE DEVELOPING ACROSS EASTERN WY...WITH OTHERS TRYING TO
DEVELOP OVER THE NORTHERN HILLS NOW. THIS WAVE...COMBINED WITH THE
FRONT OVER THE AREA...WILL COMBINE TO BE THE FOCUS FOR CONVECTION
ACROSS THE AREA LATER THIS AFTERNOON AND INTO TONIGHT. SKIES ARE
SUNNY TO PARTLY CLOUDY NOW WITH TEMPS MOSTLY IN THE 80S.
LOOKS LIKE A FAIRLY ACTIVE WX PATTERN CAN BE EXPECTED FOR MUCH OF
THE WEEK INTO THE HOLIDAY WEEKEND AS NEAR ZONAL FLOW CONTINUES TO
BRING A SERIES OF DISTURBANCES OVER THE REGION. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.
FOR LATE THIS AFTERNOON AND EVENING...STORMS WILL CONTINUE TO
DEVELOP ACROSS THE WESTERN CWA AS WAVE MOVES ACROSS AND INTERACTS
WILL INSTABILITY AXIS EAST OF THE BOUNDARY ACROSS FAR NORTHEAST WY
AND WESTERN SD. CAP WILL CONTINUE TO WEAKEN LATE THIS AFTERNOON
ACROSS NORTHEAST WY AND THE HILLS AREA. CAPE OF AROUND 2000 J/KG ARE
IN PLACE ACROSS PORTIONS OF FAR WESTERN SD. SHEAR WILL BE STRONG
ENOUGH FOR POTENTIAL SUPERCELL DEVELOPMENT. THREAT FOR SEVERE STORMS
SHOULD BE HIGHEST FROM THE BLACK HILLS AREA AND FAR SOUTHEAST MT
INTO THE FAR WESTERN DAKOTAS AND NEB PANHANDLE. PRECIPITABLE WATER
VALUES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL ACROSS WESTERN SD...SO
A FEW STORMS COULD DROP LOCALLY HEAVY RAINFALL. STORMS SHOULD
DECREASE IN INTENSITY AND COVERAGE OVERNIGHT AS WAVES MOVES EAST
INTO MORE STABLE ATMOSPHERE. LOWS WILL BE IN THE 50S AND LOWER 60S.
MORE STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS PORTIONS OF THE
AREA WEDNESDAY AFTERNOON AND EVENING AS ANOTHER WEAK WAVE PASSES
OVER NEARLY STATIONARY BOUNDARY LATER IN THE DAY. MAIN THREAT FOR
SEVERE STORMS SHOULD BE FROM THE HILLS AREA SOUTH AND EASTWARD WHERE
INSTABILITY AND SHEAR WILL BE STRONGEST. HIGHS WILL BE IN THE 80S
ACROSS THE PLAINS...70S IN THE HILLS.
TIMING OF WAVES BECOMES MORE UNCERTAIN BEYOND WEDNESDAY...SO POP
CHANCES BECOME MORE BROADBRUSHED. THERE COULD BE MORE OF A THREAT
FOR OVERNIGHT AND MORNING SHOWERS AND STORMS AS WE GET INTO THE
LATTER PART OF THE WEEK. CHANCES FOR SHOWERS AND STORMS ARE STILL
EXPECTED LATER THURSDAY AND THURSDAY NIGHT. THREAT FOR STRONGER
STORMS LOOKS RATHER MINIMAL AT THIS POINT WITH LESS INSTABILITY IN
PLACE AND WEAKER SHEAR...BUT THIS COULD CHANGE AS TIME GOES ON.
HIGHS AGAIN WILL BE IN THE 80S...70S IN THE HILLS.
EXTENDED...A RATHER ACTIVE PATTERN WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND AS SEVERAL DISTURBANCES MOVE THROUGH THE FLAT RIDGE THAT
WILL BE IN PLACE OVER THE NRN ROCKIES AND NRN PLAINS. THIS WILL LEAD
TO A DAILY CHANCE FOR TSTMS. FLOW ALOFT WILL MOSTLY BE WLY OR NWLY
WHICH SHOULD KEEP TEMPS CLOSE TO AVERAGE.
&&
.AVIATION...SCT TSTMS ARE EXPECTED INTO THIS EVE...ESPECIALLY AROUND
THE BLKHLS...WHICH MAY BRING SOME AREAS OF MVFR CONDITIONS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU WED MRNG.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 30, 5:22 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
622 AM MDT TUE JUN 30 2009
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
622 AM MDT (722 AM CDT) TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERN.
WITH THE COMBINATION OF STRONG INSTABILITY AND THE PRESENCE OF A
FRONTAL BOUNDARY IN THE AREA...THERE IS A MINIMAL TORNADO THREAT
WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST EACH DAY THIS WEEK. THERE WILL BE A SLIGHT RISK OF SEVERE
STORMS AGAIN ON WEDNESDAY ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA.
SEVERE STORMS ARE NOT EXPECTED TO BE WIDESPREAD FROM THURSDAY THROUGH
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 30, 1:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT TUE JUN 30 2009
WYZ054-056>058-302145-
NORTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...CARLILE...DEVILS TOWER JUNCTION...
KEYHOLE RESERVOIR AND MOORCROFT
252 PM MDT TUE JUN 30 2009
...STRONG THUNDERSTORM APPROACHING THE AREA...
AT 242 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS
STORM WAS LOCATED 9 MILES WEST OF KEYHOLE RESERVOIR...OR 25 MILES
EAST OF DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 20 MPH.
STORM SPOTTERS HAVE ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORCROFT...
KEYHOLE RESERVOIR...
PINE HAVEN AND CARLILE...
DEVILS TOWER JUNCTION...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 142 AND
177...
JOHNSON
Tornado, Campbell
- When
- June 30, 2:00 PM MST to 2:02 PM MST
- Where
- Campbell County, 7.13 mi NE of Rozet
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 44.362, -105.112
A small tornado briefly touched down north of Rozet.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2009$9.3 million · 4 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Arizona, June 30, 20091 injured · $203,000 · 74 kt wind · 4 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Lightning Strikes in Texas, June 30, 2009$250,000 · 2 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185346.